Advertisement

Discrete & Computational Geometry

, Volume 62, Issue 4, pp 832–855 | Cite as

A Geometric Perspective on the MSTD Question

  • Steven J. MillerEmail author
  • Carsten Peterson
Article
  • 46 Downloads

Abstract

A more sums than differences (MSTD) set A is a subset of \(\mathbb {Z}\) for which \(|A+A| > |A-A|\). Martin and O’Bryant used probabilistic techniques to prove that a non-vanishing proportion of subsets of \(\{1, \dots , n\}\) are MSTD as \(n \rightarrow \infty \). However, to date only a handful of explicit constructions of MSTD sets are known. We study finite collections of disjoint intervals on the real line, \(\mathbb {I}\), and explore the MSTD question for such sets, as well as the relation between such sets and MSTD subsets of \(\mathbb {Z}\). In particular we show that every finite subset of \(\mathbb {Z}\) can be transformed into an element of \(\mathbb {I}\) with the same additive behavior. Using tools from discrete geometry, we show that there are no MSTD sets in \(\mathbb {I}\) consisting of three or fewer intervals, but there are MSTD sets for four or more intervals. Furthermore, we show how to obtain an infinite parametrized family of MSTD subsets of \(\mathbb {Z}\) from a single such set A; these sets are parametrized by lattice points satisfying simple congruence relations contained in a polyhedral cone associated to A.

Keywords

MSTD families Geometric constructions Discrete geometry 

Mathematics Subject Classification

11P99 11P21 52C35 52C99 

Notes

References

  1. 1.
    Beck, M., Bogart, T., Pham, T.: Enumeration of Golomb rulers and acyclic orientations of mixed graphs. Electron. J. Comb. 19(3), Paper No. 42 (2012)Google Scholar
  2. 2.
    Developers, T.S.: SageMath, the Sage Mathematics Software System (Version 7.2) (2016). http://www.sagemath.org
  3. 3.
    Hegarty, P.V.: Some explicit constructions of sets with more sums than differences. Acta Arith. 130(1), 61–77 (2007).  https://doi.org/10.4064/aa130-1-4 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Hegarty, P.V., Miller, S.J.: When almost all sets are difference dominated. Random Struct. Algorithms 35(1), 118–136 (2009)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Marica, J.: On a conjecture of Conway. Can. Math. Bull. 12, 233–234 (1969).  https://doi.org/10.4153/CMB-1969-029-4 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Martin, G., O’Bryant, K.: Many sets have more sums than differences. In: Granville, A., Nathanson, M.B., Solymosi, J. (eds.) Additive Combinatorics. CRM Proceedings and Lecture Notes, vol. 43, pp. 287–305. American Mathematical Society, Providence (2007)CrossRefGoogle Scholar
  7. 7.
    Miller, S.J., Orosz, B., Scheinerman, D.: Explicit constructions of infinite families of MSTD sets. J. Number Theory 130(5), 1221–1233 (2010).  https://doi.org/10.1016/j.jnt.2009.09.003 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Miller, S.J., Peterson, C., Sprunger, C., Van Peski, R.: The bidirectional ballot polytope. Integers 18, Paper No. A81 (2018)Google Scholar
  9. 9.
    Nathanson, M.B.: Problems in additive number theory. I. In: Granville, A., Nathanson, M.B., Solymosi, J. (eds.) Additive Combinatorics. CRM Proceedings and Lecture Notes, vol. 43, pp. 263–270. American Mathematical Society, Providence (2007)Google Scholar
  10. 10.
    Nathanson, M.B.: Sets with more sums than differences. Integers 7, Paper No. A5 (2007)Google Scholar
  11. 11.
    Pigarev, V.P., Freĭman, G.A.: The relation between the invariants \(R\) and \(T\). In: Freĭman, G.A., Rubinov, A.M., Novoselov, E.V. (eds.) Number-Theoretic Studies in the Markov Spectrum and in the Structural Theory of Set Addition, pp. 172–174. Kalinin. Gos. Univ., Moscow (1973). (in Russian)Google Scholar
  12. 12.
    Roesler, F.: A mean value density theorem of additive number theory. Acta Arith. 96(2), 121–138 (2000).  https://doi.org/10.4064/aa96-2-2 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ruzsa, I.Z.: On the cardinality of \(A+A\) and \(A-A\). In: Combinatorics, Vol. II. Colloquia Mathematica Societatis János Bolyai, vol. 18, pp. 933–938. North-Holland, Amsterdam (1978)Google Scholar
  14. 14.
    Ruzsa, I.Z.: Sets of sums and differences. In: Bertin, M.-J., Goldstein, C. (eds.) Seminar on Number Theory, vol. 51, pp. 267–273. Birkhäuser, Boston (1984). Progress in MathematicsGoogle Scholar
  15. 15.
    Ruzsa, I.Z.: On the number of sums and differences. Acta Math. Hung. 59(3–4), 439–447 (1992).  https://doi.org/10.1007/BF00050906 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Stanley, R.P.: An introduction to hyperplane arrangements. In: Miller, E., Reiner, V., Sturmfels, B. (eds.) Geometric Combinatorics. IAS/Park City Mathematics Series, vol. 13, pp. 389–496. American Mathematical Society, Providence (2007)CrossRefGoogle Scholar
  17. 17.
    Wolfram Research, Inc.: Mathematica 9.0. https://www.wolfram.com
  18. 18.
    Zhao, Y.: Constructing MSTD sets using bidirectional ballot sequences. J. Number Theory 130(5), 1212–1220 (2010).  https://doi.org/10.1016/j.jnt.2009.11.005 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Zhao, Y.: Sets characterized by missing sums and differences. J. Number Theory 131(11), 2107–2134 (2011).  https://doi.org/10.1016/j.jnt.2011.05.003 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsWilliams CollegeWilliamstownUSA
  2. 2.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA
  3. 3.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations